Alert archive / California / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 35, NWS Las Vegas, NV

August 31, 1998San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 31, 1998, 7:28 PM PDT for San Bernardino County, California. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 1998, 7:28 PM PDT (02:28 UTC)
Expired
Aug 31, 1998, 8:15 PM PDT
In force
47 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 2.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1998-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 958 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1998-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
958 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
2231 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

268 
WUUS1 KLAS 010229
SVRLAS
CAC071-010315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
728 PM PDT MON AUG 31 1998


*  SEVERE THUNDERSTORM WARNING FOR
   SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEASTERN CALIFORNIA

*  UNTIL 815 PM PDT

*  SOME LOCATIONS AFFECTED
   TWENTYNINE PALMS

*  AT 725 PM PDT...THE AIRPORT IN TWENTYNINE PALMS REPORTED WIND
GUSTS TO 58 MPH. THE MARINE CORPS BASE REPORTED A PEAK GUST TO 63
MPH AROUND THE SAME TIME.

STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

SKRBAC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:55 PM PDT, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 31, 2:55 PM PDT, 4 hours 33 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
255 PM PDT MON AUG 31 1998

SYNOPSIS...AN UPPER LEVEL DISTURBANCE OVER NEVADA WILL SLOWLY DRIFT
TO NEAR THE FOUR CORNERS WEDNESDAY. MOISTURE AND INSTABILITY WILL
DECREASE SLIGHTLY...BUT THERE IS THE THREAT OF SHOWERS AND
THUNDERSTORMS WITHIN THE SOUTHERN GREAT BASIN AND MOHAVE DESERT.

DISCUSSION...SATELLITE AND RADAR DETECTING THUNDERSTORMS ON THE
INCREASE TO THE WEST OF LAS VEGAS. STILL RELATIVELY QUITE TO THE
EAST. WATER VAPOR SHOWS VORTICITY CENTER SOUTHEAST OF TONOPAH. THIS
FEATURE DROPPING SOUTHEAST AND WILL BE FOCUS FOR FURTHER DEVELOPMENT
INTO THE COLORADO RIVER VALLEY AND NORTHWEST ARIZONA. LEAVING FLASH
FLOOD WATCH UP AND EXPANDING IT TO INCLUDE INYO...ESMERALDA AND
CENTRAL NYE COUNTIES. FOR LATER PERIODS UPPER LEVEL DISTURBANCE
SLOWLY DRIFTS EAST TO FOUR CORNERS. ATMOSPHERE WILL GRADUALLY DRY AND
STABILIZE FROM NORTHWEST TO SOUTHEAST...BUT CAN NOT RULE OUT THE
POSSIBILITY OF THUNDERSTORMS EACH DAY...ESPECIALLY OVER NORTHWEST
ARIZONA. FOR THE MEDIUM RANGE HIGH CENTER CURRENTLY OFF THE WEST
COAST MIGRATES TOWARD THE FOUR CORNERS BY DAY FOUR OR FIVE. THINKING
ATMOSPHERE MAY BE CAPPED THURSDAY FOR DRY DAY. MOISTURE WILL RETURN
ON A EAST OR SOUTHEAST FLOW BY THE WEEKEND. LAS 6221. PIERCE

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 900 PM.  PLEASE REFER TO THE
LATEST FLASH FLOOD WATCH BULLETIN FOR DETAILS.

In the hours before

Special weather statement, Aug 31, 3:34 PM PDT, 3 hours 54 minutes before
AZZ001>003-036-CAZ026>029-NVZ014>022-010400-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WATCH...RETRANSMITTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
315 PM PDT (315 PM MST) MON AUG 31 1998

...FLASH FLOOD WATCH HAS BEEN EXPANDED TO INCLUDE ESMERALDA AND
CENTRAL NYE COUNTIES IN NEVADA AND INYO COUNTY CALIFORNIA UNTIL 900
PM PDT...

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 900 PM PDT/MST FOR
SOUTHERN NYE...CLARK AND LINCOLN COUNTIES IN NEVADA....MOHAVE COUNTY
ARIZONA AND SAN BERNARDINO COUNTY CALIFORNIA...

THIS INCLUDES LAS VEGAS...HENDERSON...PAHRUMP...CALIENTE...BEATTY...
GOLDFIELD...KINGMAN...WIKIEUP...LAUGHLIN-BULLHEAD CITY...NEEDLES
...LAKE HAVASU CITY...DEATH VALLEY NATIONAL PARK...THE WESTERN END OF
THE GRAND CANYON...AND THE ENTIRE LAKE MEAD NATIONAL RECREATION AREA.

SATELLITE AND RADAR INDICATE SHOWERS AND THUNDERSTORMS ACROSS THE
WESTERN PORTION OF THE WATCH AREA AT MID AFTERNOON. AN UPPER LEVEL
DISTURBANCE OVER NYE COUNTY WILL DROP SOUTHEAST ACROSS SOUTHERN
NEVADA LATER THIS EVENING. THUNDERSTORMS ARE ALREADY DEVELOPING OVER
CLARK COUNTY AND WILL CONTINUE TO DEVELOP EAST INTO MOHAVE COUNTY.
STRONG THUNDERSTORMS WITH VERY HEAVY RAIN AND STRONG WIND GUSTS ARE
LIKELY. A FEW OF THE STORMS COULD PRODUCE LOCALIZED RAINFALL AMOUNTS
OF BETWEEN ONE AND TWO INCHES IN LESS THAN ONE HOUR. RAINFALL OF THIS
INTENSITY WOULD CAUSE FLASH FLOODING OF WASHES...CANYONS...AND OTHER
LOW-LYING OR URBANIZED AREAS.

A FLASH FLOOD WATCH MEANS THERE IS THE POTENTIAL FOR FLASH FLOODING
IN AND CLOSE TO THE WATCH AREA. BE READY TO TAKE QUICK ACTION IF
FLASH FLOODING IS OBSERVED OR A WARNING IS ISSUED FOR YOUR AREA. DO
NOT BECOME A VICTIM BY ATTEMPTING TO DRIVE OR WADE THROUGH RUNNING
WATER YOU COULD BECOME STRANDED OR THE FORCE OF THE CURRENT COULD
SWEEP YOU OR YOUR VEHICLE AWAY.

LISTEN FOR ADDITIONAL UPDATES OR POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

PIERCE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:52 PM PDTFlash Flood WarningVEFSan Bernardino118 min

Nearby

Severe Thunderstorm Warnings in California, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.